Total Knee Replacement – Inpatient Rehab, Sleeplessness, Upset Stomach

by Pauline on April 25, 2010

It didn’t help that there was a noisy young man who kept singing loudly during the night every night despite the nurses trying to quite him. I also ended up getting a room mate, an elderly, confused woman who didn’t know how to use her nurse call button and kept asking me to call a nurse for her. She was nice and I felt sorry for her so I would put my call button on for her to get a nurse. I did have and used my Ipod for music and ear plugs to help me sleep and drown out the hospital “noise” but with my new room mate I felt somewhat obligated to keep one ear “open” so if she started calling out I could get a nurse for her. The staff insisted and ended up moving me to a private room on my last day when one became available again, as the rehab doctor  found out I was not sleeping saying, “you need your sleep too to do therapy”. It seemed like a big deal moving me and my equipment for only one day but they were very kind and insistent I move even if for one day’s rest.

I had to tell the nurse to cut back on the stool softeners and laxative s they were giving me as I never got constipated as most patients do after this surgery but had the “opposite” problem which resolved itself with that change in medicine. I continued to have more of a thirst than hunger as sweats and nausea would come and go. Nausea medication helped and I tried pushing myself to eat a little more as one rehab doctor was concerned I was not eating. She asked what food I would eat to help in my “healing” and I told her the hospital food was really quite good but I just didn’t have much of an appetite which was unusual but not surprising for me after the surgery and less activity. My skin blisters dried up and the “crop circle” on my back with steroid cream was also resolving and less itchy. I continued to have difficulty sleeping nights and not more than 2 hours at a time and never more than 4 hours a night, despite pain medication and ice packs to my knees. I found I just could not get comfortable for very long in any position. This was true during the day too when I was sitting up in the wheelchair as I kept having to move my legs up/down or stand up to get relief. One day I had an excruciating headache that started during the night and lasted into the morning. The rehab doctor told me in the morning he thought it was from the narcotics pain pills which can sometimes do that as you are adjusting to less.

{ 0 comments… add one now }

Leave a Comment

Previous post:

Next post: